Safety Alerts & Recalls

What does this mean?

The FDA is warning that when prescribed to treat pain after surgery, codeine should not be given on a schedule, but only when the child needs relief from pain. Children should never receive more than six doses of codeine in a day, regardless of the reason for giving codeine. The FDA also wants parents and caregivers to be aware of the serious side effects of receiving too much codeine.

If your child or a child that you care for has been prescribed a codeine product for any reason, you should watch your child closely for signs of an overdose. If your child shows these signs, stop giving the codeine product and seek medical attention immediately by taking your child to the emergency room or calling 911:

- Unusual sleepiness, such as being difficult to wake up

- Disorientation or confusion

- Labored or noisy breathing, such as breathing shallowly with a “sighing” pattern of breathing or deep breaths separated by abnormally long pause

- Blueness on the lips or around the mouth

The most important thing to tell the 911 operator or emergency department staff is that your child has been taking codeine and is having breathing problems.

Talk to your child’s health care professional if you have any questions or concerns about codeine.

Healthcare providers and patients are encouraged to report side effects related to the use of medicines to the FDA's MedWatch Program by telephone at 1-800-332-1088, by fax at 1-800-332-0178, by mail at MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787, or on the MedWatch website at www.fda.gov/medwatch.

FDA Warns: Codeine May Be Risky for Some Children

Children are sometimes prescribed codeine for pain relief after surgery to remove their tonsils or adenoids to treat sleep apnea, a condition in which breathing problems make it hard for the children to sleep soundly.

However, the Food and Drug Administration (FDA) is warning that some children may be at risk of developing serious side effects, or even dying, after being given codeine in amounts that are within the recommended dose range.

The FDA has reviewed recent reports of three deaths and one life-threatening case in children who took codeine for pain relief after surgery to remove their tonsils or adenoids to treat sleep apnea. The FDA is warning the public that some children have a genetic variation where their livers convert codeine to morphine in higher than normal amounts, giving these children an increased risk for experiencing side effects from codeine.

The FDA wants parents and caregivers to be aware of the warning signs that could indicate their child is having trouble breathing because of this higher morphine level.

Codeine is an opioid pain reliever, also known as a narcotic medication, and is used to treat mild to moderate pain. It is also used to reduce coughing, usually in combination with other medications. Codeine is available by prescription either alone or in combination with acetaminophen or aspirin, and in some cough and cold medications.

For more information, please visit: more information here

Source: FDA
Publication Date: 2012-08-17
Last Updated: 2012-08-17
Share your story Share your story! Tell us how MediGuard has helped you or someone you love. Mobile graphic Download the MediGuard Mobile App to manage your prescription and over-the-counter medications, for free. Registration Info Taking multiple medications puts you at risk for possible drug-drug interactions Registration Info Monitor the medical treatment of you and your loved ones.